Rifampicin’s ability to induce hepatic enzymes is responsible for causing a clinically significant drug interaction with warfarin. Little data exists to guide clinicians on managing this interaction, especially in Sub-Saharan Africa where many patients are exposed to this combination due to a higher burden of tuberculosis.Objective
The objective of the case series is to provide insight to practicing clinicians of the unique dynamics of this drug interaction in resource-constrained settings. The case series will provide details on commonly encountered scenarios and the dosage adjustments required to maintain a therapeutic INR.Methods
A retrospective chart review was conducted of patients attending the Moi Teaching and Referral Hospital anticoagulation clinic in Eldoret, Kenya. Patients were included if they had a history of concurrent rifampicin and warfarin therapy and a minimum follow up of 2 months. Descriptive statistics were used to explain the demographic characteristics, time to therapeutic INR and average weekly warfarin dose. The inference on proportions test was conducted to compare the time in the therapeutic range (TTR) for patients on concurrent rifampicin to the rest of the patients not receiving rifampicin in the clinic.Results
Of the 350 patient charts evaluated, 10 met the inclusion criteria. The median percentage increase of the weekly warfarin dose from baseline was 15.7 %. For the patients in this analysis, the median TTR was 47 %.Discussion
Patients on concurrent therapy should be rigorously monitored with regular INR checks and warfarin dosage adjustments. Empiric dosage adjustments of warfarin should be avoided but patient characteristics can aid in understanding the alterations seen in INR.